Another dangerous drug called Tylenol has been found causing the liver problems taken in high doses. Tylenol is very popular pain killer and people often take it rather than aspirin. The ingredient Acetaminophen causes damage to liver in high doses. Acetaminophen is often present in many otc drugs so people can really get overdoses quickly if they took many drugs that contain Acetaminophen. Overdoses of acetaminophen are the leading cause of acute liver failure. So people be careful and talk to your doc before you start to use this drug, it can be dangerous. Red the whole article:
CHICAGO – Healthy adults taking maximum doses of Tylenol for two weeks had abnormal liver test results in a small study, researchers found, raising concerns that even recommended amounts of the popular painkiller might lead to liver damage. In the study, 106 participants took four grams of Tylenol — equivalent to eight extra-strength Tylenol tablets — each day for two weeks. Some took Tylenol alone and some took it with an opioid painkiller. Dummy pills were given to 39 others.
There were no alarming liver test results among the people who took the placebos. But nearly 40 percent of people in all the other groups had abnormal test results that would signal liver damage, according to the study that appears in Wednesday’s Journal of the American Medical Association.
“I would urge the public not to exceed four grams a day. This is a drug that has a rather narrow safety window,” said a study co-author, Dr. Neil Kaplowitz of the University of Southern California.
Heavy drinkers should take no more than two grams daily, Kaplowitz said.
Another co-author, Dr. Paul Watkins of the University of North Carolina, said he’s less worried than Kaplowitz, noting that acetaminophen, the active ingredient in Tylenol, has been used for 50 years and has a good safety record.
The maker of Tylenol, McNeil Consumer & Specialty Pharmaceuticals, said its own research found much lower rates of abnormal liver results. The company’s studies tracked high-dose users over longer periods than did the new study.
“It doesn’t lead to liver disease and it usually resolves as patients continue to take acetaminophen,” said Dr. Edwin Kuffner, senior director of medical affairs at McNeil.
The researchers had been hired by the drug company Purdue Pharma LP, maker of the prescription painkiller OxyContin, to find out why abnormal liver tests were showing up in people testing a combination drug containing the acetaminophen and the opiate hydrocodone.
Purdue Pharma stopped its hydrocodone study early because of the abnormal liver tests. Researchers Watkins and Kaplowitz thought they would find the culprit in hydrocodone’s interaction with acetaminophen.
“Our jaws dropped when we got the data,” Watkins said. “It doesn’t have anything to do with the opiate. It’s good ol’, garden-variety acetaminophen.”
Acetaminophen is more popular than aspirin or ibuprofen. Each week, one in five U.S. adults uses it for pain or fever, a 2002 survey found.
Acetaminophen is included in numerous over-the-counter and prescription medications, making overdose possible as people unwittingly combine drugs. Overdoses of acetaminophen are the leading cause of acute liver failure.
“A week doesn’t go by when I don’t have to talk to someone about how much they’re taking,” said Kathleen Besinque of the USC School of Pharmacy.
Watkins said people considering switching painkillers should know that others have their own side effects, such as internal bleeding and stomach irritation.
New research under way at the University of North Carolina may determine if acetaminophen’s effect on the liver continues for long-term, high-dose users, or if the body adapts, Watkins said.
Source: Yahoo News